Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

Can Change in Bone Scan Machines Affect Resutls?

11/13/2006

Question:

I had taken Fosamax for two years when I went in for a bone scan. The scan showed a slight decrease in bone density. (The machine used was in a different town than the original scan, but the doctor felt that should not have affected the result.) He now has me taking both fosamax and evista. I can not find information on the interaction of these two medications. Can you help me?

Answer:

There can be differences in bone density measurements with different machines.  It is also important that the report indicate if the change in your bone density is greater than the least significant change associated with a given machine in a given office.  There is always a certain amount of error associated with the equipment and how it is used.  The change in density should be greater than that error in order to be considered significant.

If there is true bone density loss and if you were taking the medication correctly over the two years along with calcium and vitamin D, it would be important to perform an evaluation for other causes of bone loss.  A variety of tests can be done for that purpose.  Most clinicians try to avoid giving two osteoporosis medications.  There are no data proving greater fracture reduction with two medications.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati